Yang–Mills Replacement

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Abstract

We develop an analog of harmonic replacement in the gauge theory context. The idea behind harmonic replacement dates back to Schwarz and Perron. The technique, as introduced by Jost and further developed by Colding and Minicozzi, involves taking a map \(v:\Sigma \rightarrow M\) defined on a surface \(\Sigma \) and replacing its values on a small ball \(B^2\subset \Sigma \) with a harmonic map u that has the same values as v on the boundary \(\partial B^2\). The resulting map on \(\Sigma \) has lower energy, and repeating this process on balls covering \(\Sigma \), one can obtain a global harmonic map in the limit. We develop the analogous procedure in the gauge theory context. We take a connection B on a bundle over a four-manifold X, and replace it on a small ball \(B^4\subset X\) with a Yang–Mills connection A that has the same restriction to the boundary \({\partial B^4}\) as B. As in the harmonic replacement results of Colding and Minicozzi, we have bounds on the difference \(||{B-A}||_{{{L^{2}_{1}(B^4)}}}^2\) in terms of the drop in energy, and we only require that the connection B has small energy on the ball, rather than small \(C^0\) oscillation. Throughout, we work with connections of the lowest possible regularity \({{L^{2}_{1}(X)}}\), the natural choice for this context, and so our gauge transformations are in \({{L^{2}_{2}(X)}}\) and therefore almost but not quite continuous, leading to more delicate arguments than in higher regularity.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Adams, R.A.: Sobolev Spaces. Pure and Applied Mathematics, vol. 65. Academic Press [A subsidiary of Harcourt Brace Jovanovich Publishers], New York (1975)

  2. 2.

    Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods. Springer Series in Computational Mathematics, vol. 15. Springer, New York (1991)

  3. 3.

    Colding, T.H., Minicozzi, W.P.: II. Width and finite extinction time of Ricci flow. Geom. Topol. 12(5), 2537–2586 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  4. 4.

    Donaldson, S.K.: Self-dual connections and the topology of smooth \(4\)-manifolds. Bull. Am. Math. Soc. (N.S.) 8(1), 81–83 (1983)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5.

    Donaldson, S.K.: The approximation of instantons. Geom. Funct. Anal. 3(2), 179–200 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6.

    Donaldson, S.K., Kronheimer, P.B.: The Geometry of Four-Manifolds. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, Oxford Science Publications, New York (1990)

  7. 7.

    Feehan, P.M.N.: Global existence and convergence of smooth solutions to Yang–Mills gradient flow over compact four-manifolds (2014). http://arxiv.org/abs/1409.1525

  8. 8.

    Feehan, P.M.N., Leness, T.G.: Superconformal simple type and Witten’s conjecture (2014). http://arxiv.org/abs/1408.5085

  9. 9.

    Freed, D.S., Uhlenbeck, K.K.: Instantons and Four-Manifolds. Mathematical Sciences Research Institute Publications, vol. 1. Springer, New York (1984)

  10. 10.

    Friedman, R., Morgan, J.W.: On the diffeomorphism types of certain algebraic surfaces. I. J. Differ. Geom. 27(2), 297–369 (1988)

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    Girault, V., Raviart, P.-A.: Finite Element Methods for Navier–Stokes Equations. Springer Series in Computational Mathematics, vol. 5. Theory and Algorithms. Springer, Berlin, (1986)

  12. 12.

    Isobe, T.: Topological and analytical properties of Sobolev bundles. I. The critical case. Ann. Glob. Anal. Geom. 35(3), 277–337 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  13. 13.

    Isobe, T., Marini, A.: On topologically distinct solutions of the Dirichlet problem for Yang–Mills connections. Calc. Var. Partial Differ. Equ. 5(4), 345–358 (1997)

    MathSciNet  MATH  Article  Google Scholar 

  14. 14.

    Isobe, T., Marini, A.: Small coupling limit and multiple solutions to the Dirichlet problem for Yang–Mills connections in four dimensions. III (2010). https://arxiv.org/abs/1006.2569

  15. 15.

    Isobe, T., Marini, A.: Small coupling limit and multiple solutions to the Dirichlet problem for Yang–Mills connections in four dimensions. I. J. Math. Phys. 53(6), 063706, 39 (2012)

  16. 16.

    Isobe, T., Marini, A.: Small coupling limit and multiple solutions to the Dirichlet problem for Yang–Mills connections in four dimensions. II. J. Math. Phys. 53(6), 063707, 39 (2012)

  17. 17.

    Jost, J.: Two-Dimensional Geometric Variational Problems. Pure and Applied Mathematics (New York). Wiley, Chichester (1991) (Wiley-Interscience Publication)

  18. 18.

    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, vol. I. Wiley Classics Library. Wiley, New York (1996) (Reprint of the 1963 original, A Wiley-Interscience Publication)

  19. 19.

    Marini, A.: Dirichlet and Neumann boundary value problems for Yang–Mills connections. Commun. Pure Appl. Math. 45(8), 1015–1050 (1992)

    MathSciNet  MATH  Article  Google Scholar 

  20. 20.

    Perron, O.: Eine neue Behandlung der ersten Randwertaufgabe für \(\Delta u=0\). Math. Z. 18(1), 42–54 (1923)

    MathSciNet  MATH  Article  Google Scholar 

  21. 21.

    Radon, J.: Theorie und anwendungen der absolut additiven mengenfunktionen. Sitzungsber. Akad. Wiss. Wien. 122, 1295–1438 (1913)

    MATH  Google Scholar 

  22. 22.

    Rivière, T.: The Variations of the Yang–Mills Lagrangian. KIAS Lecture Notes (2014). https://people.math.ethz.ch/~riviere/papers/yang-mills-course-kias-06-14.pdf

  23. 23.

    Sacks, J., Uhlenbeck, K.: The existence of minimal immersions of \(2\)-spheres. Ann. Math. (2) 113(1), 1–24 (1981)

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    Schwarz, H.A.: Ueber einen Grenzübergang durch alternirendes verfahren. Vierteljahrsschrift der Naturforschenden Gesellschaft in Zürich 15, 272–286 (1870)

    MATH  Google Scholar 

  25. 25.

    Sedlacek, S.: A direct method for minimizing the Yang–Mills functional over \(4\)-manifolds. Commun. Math. Phys. 86(4), 515–527 (1982)

    MathSciNet  MATH  Article  Google Scholar 

  26. 26.

    Shevchishin, V.V.: Limit holonomy and extension properties of Sobolev and Yang–Mills bundles. J. Geom. Anal. 12(3), 493–528 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  27. 27.

    Struwe, M.: The Yang–Mills flow in four dimensions. Calc. Var. Partial Differ. Equ. 2(2), 123–150 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  28. 28.

    Taubes, C.H.: Path-connected Yang–Mills moduli spaces. J. Differ. Geom. 19(2), 337–392 (1984)

    MathSciNet  MATH  Article  Google Scholar 

  29. 29.

    Taubes, C.H.: A framework for Morse theory for the Yang–Mills functional. Invent. Math. 94(2), 327–402 (1988)

    MathSciNet  MATH  Article  Google Scholar 

  30. 30.

    Taubes, C.H.: The stable topology of self-dual moduli spaces. J. Differ. Geom. 29(1), 163–230 (1989)

    MathSciNet  MATH  Article  Google Scholar 

  31. 31.

    Taylor, M.E.: Partial Differential Equations. I. Applied Mathematical Sciences, vol. 115. Basic Theory. Springer, New York (1996)

  32. 32.

    Uhlenbeck, K.K.: Connections with \(L^{p}\) bounds on curvature. Commun. Math. Phys. 83(1), 31–42 (1982)

    MathSciNet  MATH  Article  Google Scholar 

  33. 33.

    Uhlenbeck, K.K.: Removable singularities in Yang–Mills fields. Commun. Math. Phys. 83(1), 11–29 (1982)

    MathSciNet  MATH  Article  Google Scholar 

  34. 34.

    Waldron, A.: Instantons and singularities in the Yang–Mills flow. Calc. Var. Partial Differ. Equ. 55(5), Art. 113, 31 (2016)

  35. 35.

    Witten, E.: Monopoles and four-manifolds. Math. Res. Lett. 1(6), 769–796 (1994)

    MathSciNet  MATH  Article  Google Scholar 

Download references

Acknowledgements

I would like to thank my dissertation advisor Tomasz Mrowka for his guidance and the huge amount of math I have learned from him over these past five years. I would also like to thank Paul Feehan for his detailed feedback on this project and for his encouragement and support. Finally, I would like to thank William Minicozzi, Larry Guth, Emmy Murphy, Antonella Marini, Tristan Rivière, and Karen Uhlenbeck for the helpful conversations. This material is based upon work supported by the National Science Foundation under grants No. 1406348 (PI Mrowka) and 0943787 (RTG). I was also supported by the NDSEG fellowship and by MIT.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yakov Berchenko-Kogan.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Berchenko-Kogan, Y. Yang–Mills Replacement. J Geom Anal 28, 3603–3656 (2018). https://doi.org/10.1007/s12220-017-9970-5

Download citation

Keywords

  • Yang–Mills
  • Harmonic replacement
  • Gauge theory
  • Gauge fixing

Mathematics Subject Classification

  • Primary 58E15
  • Secondary 58E20